Hearing problems are not one of the things we ordinarily associate with cancer treatment. Everyone knows about nausea and other GI issues and fatigue and hair loss as partners with chemotherapy. But hearing issues? Not so much.
It turns out that this is more of a problem than one might expect. There are a few chemotherapy drugs (the platinum based ones) that can directly cause hearing loss. There are other less direct associations that can cause trouble. Not being able to hear so well is a real social issue. I remember reading a study once that suggested that deaf people feel more excluded from some situations than those who are blind. The good news is that hearing generally improves back to baseline when treatment is completed.
From Cancer Net comes this information:
Some cancers and cancer treatments may cause hearing problems. These problems can include mild to severe hearing loss and tinnitus, a ringing in the ears. Hearing loss and tinnitus, which may occur separately or together, often go away when treatment ends. In some cases, damage to the ear is permanent.
Hearing problems can affect your quality of life. Tell your health care team about any hearing changes that you experience during or after cancer treatment. Relieving these and other side effects is an important part of cancer care. This is called palliative care or supportive care.
Types of hearing problems
The ear has 3 main parts: inner, middle, and outer ear. Hearing problems begin when 1 or more of these parts cannot function properly.
Read more: http://www.cancer.net/navigating-cancer-care/side-effects/hearing-problems?et_cid=39683245&et_rid=970623634&linkid=hearing
View All Articles